Tornadoes · United States · Oklahoma · 2009
EF0 tornado, Pawnee, Oklahoma, March 24, 2009
This EF0 tornado ran 3.5 miles across Pawnee County on March 24, 2009, touching down at 1:29 AM CDT and reaching 150 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 24, 2009
- Touchdown
- 1:29 AM CDT (06:29 UTC)
- Lifted
- 1:38 AM CDT (06:38 UTC)
- On the ground
- 9 minutes
- Path length
- 3.5 miles (5.6 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Pawnee County
- Touchdown point
- 36.265, -96.800
- Lift-off point
- 36.316, -96.757
- Record number
- 0903240029-01
What the Weather Service recorded
Several severe thunderstorms occurred from overnight on the 23rd to the morning hours of the 24th.
A tornado damaged a mobile home, destroyed a storage barn, and snapped large limbs off numerous trees. Maximum winds based on this damage were 70 to 80 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 04:44 UTC and running to 10:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:00 UTC | 03:00 UTC | Wind Advisory | TSA |
| 22:20 UTC | 04:44 UTC | Tornado Watch | TSA |
| 00:37 UTC | 01:30 UTC | Severe Thunderstorm Warning | TSA |
| 01:28 UTC | 02:03 UTC | Severe Thunderstorm Warning | TSA |
| 04:44 UTC | 10:00 UTC | Severe Thunderstorm Watch | TSA |
| 06:11 UTC | 13:00 UTC | Wind Advisory | TSA |
| 06:27 UTC | 07:30 UTC | Severe Thunderstorm Warning | TSA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Mar 23, 11:36 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Mar 23, 11:36 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1136 PM CDT MON MAR 23 2009 .DISCUSSION... SCATTERED TSRA WILL AFFECT PARTS OF ERN OK AFTER 06Z...WITH BETTER CHANCES FOR TSRA AT KMLC..KRVS AND KTUL TOWARDS 12Z WHEN MVFR CIGS AND LOCAL IFR VISIBILITIES CAN BE EXPECTED IN THUNDERSTORMS AS A COLD FRONT APPROACHES. THIS BOUNDARY AND LINE OF STORMS WILL TRANSLATE EAST DURING THE MORNING AND WILL AFFECT THE ARKANSAS TAF SITED FROM LATE AFTERNOON ON. VFR CONDITIONS CAN BE EXPECTED ACROSS THE OK TAF SITES AFTER 18Z...WITH VFR CONDITIONS A FOR THE REST OF THE TAF SITES AFTER 00Z. && .PREV DISCUSSION... /ISSUED 900 PM CDT MON MAR 23 2009/ DISCUSSION... SEVERE THUNDERSTORM CURRENTLY MOVING ACROSS EASTERN PAWNEE COUNTY INTO SOUTHERN OSAGE COUNTY. STORM INITIALLY MOVED RIGHT OF THE MEAN FLOW...HOWEVER THE LAST FEW VOLUME SCANS FROM KINX INDICATES THE STORM HAS BEGUN TO LIFT MORE NORTHEAST. GIVEN THE LATEST STORM MOTION TRENDS...COUPLED WITH THE CELL MOVING INTO A MORE STABLE AIRMASS...SUGGESTS A SLOW WEAKENING TREND OVER THE NEXT HOUR OR SO. ADDITIONAL LEFT MOVING CELLS HAVE STARTED TO DEVELOP FURTHER WEST ACROSS CENTRAL OKLAHOMA AS MID LEVEL LAPSE RATES CONTINUE TO STEEPEN. SOME OF THESE STORMS MAY MOVE INTO PAWNEE/OSAGE COUNTIES OVER THE NEXT FEW HOURS. AS COLD FRONT PUSHES INTO NORTH CENTRAL OKLAHOMA AROUND MIDNIGHT... EXPECT LINE OF STRONG TO SEVERE STORMS TO RAPIDLY DEVELOP...AND BEGIN TO PUSH INTO NORTHEAST OKLAHOMA. THIS ACTIVITY WILL CONTINUE MOVING SOUTHEAST OVERNIGHT AND SHOULD MOVE INTO NORTHWEST ARKANSAS/ SOUTHEAST OKLAHOMA LATE TONIGHT. CURRENT FORECAST GENERALLY ON TRACK. WILL UPDATE TO TWEAK TIMING OF FRONTAL POSITION/THUNDERSTORM LINE OVERNIGHT GIVEN LATEST TRENDS AND AFTER 00Z NAM DATA BECOMES AVAILABLE. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && AVIATION...23
Hazardous weather outlook, Mar 24, 12:55 AM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1255 AM CDT TUE MAR 24 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1254 AM CDT TUE MAR 24 2009 ...SEVERE WEATHER CHANCES CONTINUE AS A COLD FRONT ENTERS THE REGION THIS MORNING... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...REST OF TONIGHT. TORNADO. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA. ONSET...ONGOING. SEVERE THUNDERSTORM. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...NORTHEAST OKLAHOMA. FLASH FLOOD. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER 3 AM. HEAVY RAIN. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS . ONSET...AFTER 3 AM. SIGNIFICANT WINDS. RISK...LIMITED. AREA...EASTERN OKLAHOMA. ONSET...ONGOING . DISCUSSION... A SURFACE COLD FRONT WAS STRETCHED FROM NORTHEAST KANSAS THROUGH NORTHWEST OKLAHOMA. WIDELY SCATTERED STRONG TO SEVERE STORMS HAVE BEEN DEVELOPING AND MOVING EAST TO NORTHEAST OUT AHEAD OF THE FRONT ACROSS PARTS OF CENTRAL AND EASTERN OKLAHOMA. A SQUALL LINE HAD DEVELOPED ACROSS PARTS OF CENTRAL KANSAS...AND THIS ACTIVITY IS EXPECTED TO BACKBUILD INTO CENTRAL OKLAHOMA AS THE NIGHT PROGRESSES. STRONG SHEAR IN PLACE ACROSS THE REGION WILL CONTINUE TO OVERCOME MARGINAL INSTABILITY. WHILE STRAIGHT LINE WINDS AND HAIL WILL BE THE PRIMARY THREATS...A BRIEF SPIN UP WILL BE POSSIBLE WITH ANY DISCRETE CELL...AND WITHIN THE MAIN SQUALL LINE AS IT MOVES INTO NORTHEAST OKLAHOMA LATER THIS MORNING. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...SEVERE THUNDERSTORM POTENTIAL. SATURDAY...NO HAZARDS. SUNDAY...NO HAZARDS. MONDAY...NO HAZARDS. EXTENDED DISCUSSION... STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS PARTS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TUESDAY MORNING WITH THE CONTINUED THREAT FOR HEAVY RAINFALL. THE SEVERE THREAT WILL LIKELY END TUESDAY AFTERNOON AS THE COLD FRONT PASSES THROUGH THE REGION. WINDS WILL REMAIN GUSTY TUESDAY BEHIND THE FRONT. ANOTHER FAST MOVING UPPER DISTURBANCE MAY RESULT IN THUNDERSTORMS BY WEDNESDAY NIGHT. A STRONG UPPER LEVEL SYSTEM IS FORECAST TO IMPACT THE AREA BY LATE THIS WEEK...WITH HIGH THUNDERSTORM CHANCES ON FRIDAY. EMERGENCY MANAGEMENT PLANNING STATEMENT... SEVERE WEATHER MAY BE ONGOING ACROSS PORTIONS OF THE AREA TUESDAY MORNING. LATER FORECASTS NEED TO BE MONITORED CONCERNING THE SEVERE WEATHER THREAT LATER IN THE WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
In the hours before
Local storm report, Mar 23, 8:19 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
819 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL 2 SE HALLETT 36.21N 96.54W
03/23/2009 E1.75 INCH PAWNEE OK AMATEUR RADIO
&&
JBMSpecial weather statement, Mar 24, 12:04 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1204 AM CDT TUE MAR 24 2009
OKZ054-059-240530-
OSAGE OK-PAWNEE OK-
1204 AM CDT TUE MAR 24 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHERN OSAGE AND PAWNEE
AT 1203 AM CDT...DOPPLER RADAR INDICATED SHOWERS ALONG A LINE
EXTENDING FROM 25 MILES SOUTHWEST OF PAWNEE TO 12 MILES SOUTH OF
BARNSDALL...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED
INCLUDE...PAWHUSKA...OSAGE...HOMINY...WYNONA...FAIRFAX...BARNSDALL...
PERSHING...TALLANT...NELAGONEY...BURBANK...OKESA...PAWNEE...JENNINGS.
..HALLETT...MARAMEC...BLACKBURN...SKEDEE...CLEVELAND AND RALSTON.
WIND GUSTS TO 50 MPH WILL BE POSSIBLE.
LAT...LON 3669 9707 3678 9610 3627 9610 3616 9668
3616 9681 3625 9683 3625 9692 3633 9692
3635 9703 3651 9704 3654 9699 3656 9690
3659 9690 3660 9691 3658 9699 3659 9704
3666 9708
TIME...MOT...LOC 0501Z 223DEG 32KT 3617 9720 3639 9616Special weather statement, Mar 24, 1:01 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
101 AM CDT TUE MAR 24 2009
OKZ054>057-059>061-240700-
CRAIG OK-NOWATA OK-OSAGE OK-PAWNEE OK-ROGERS OK-TULSA OK-WASHINGTON
OK-
101 AM CDT TUE MAR 24 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHWESTERN ROGERS...NORTHWESTERN CRAIG...NOWATA...
WASHINGTON...OSAGE...NORTHERN TULSA AND PAWNEE
AT 100 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES WEST OF FAIRFAX TO 3 MILES NORTHWEST OF
WYNONA TO OOLOGAH...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...NOWATA...DELAWARE...
LENAPAH...WANN...WATOVA...NEW ALLUWE...OOLOGAH...TALALA...PAWHUSKA...
SHIDLER...AVANT...WYNONA...WOLCO...FAIRFAX...BARNSDALL...PERSHING...
TALLANT...NELAGONEY...BURBANK...OKESA...APPERSON...WEBB CITY...
PEARSONIA...BIGHEART...FORAKER...HULAH...GRAINOLA...BARTLESVILLE...
VERA...RAMONA...OCHELATA...DEWEY...COPAN...CENTRALIA...HOLLOW...
CENTRAILIA AND RALSTON.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3699 9517 3633 9564 3650 9642 3648 9693
3676 9684 3679 9676 3700 9674
TIME...MOT...LOC 0600Z 210DEG 32KT 3656 9676 3658 9637
3643 9570Local storm report, Mar 24, 1:04 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
104 AM CDT TUE MAR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM NON-TSTM WND GST FORAKER 36.87N 96.57W
03/24/2009 M59 MPH OSAGE OK MESONET
&&
JBMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lamont, OK (KLMN), 12:00Z
5.5 hours after it, 73 km from the path. March 24, 2009.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -43374 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.5 K/km
The surface observations
Stillwater Municipal (SWO), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 04:49 UTC | 66.2 | 53.6 | 180° 29 kt | 48 | 1001.7 | -TSRA |
| 04:53 UTC | 66 | 53 | 160° 29 kt | 39 | 1002.7 | -TSRA |
| 05:32 UTC | 64.4 | 59 | 130° 7 kt | 1003.7 | +TSRA | |
| 05:41 UTC | 64.4 | 59 | 70° 11 kt | 1002.4 | TSRA | |
| 05:50 UTC | 62.6 | 59 | 300° 8 kt | 1002.4 | +TSRA BR | |
| 05:53 UTC | 63 | 59 | 260° 13 kt | 1003 | +TSRA BR | |
| 05:57 UTC | 60.8 | 55.4 | 280° 22 kt | 26 | 1002.4 | +TSRA BR |
| 06:06 UTC | 57.2 | 53.6 | 310° 12 kt | 26 | 1002 | +TSRA BR |
| 06:17 UTC | 60.8 | 53.6 | 240° 10 kt | 24 | 1003.4 | VCTS +RA |
| 06:26 UTC | 59 | 53.6 | 120° 11 kt | 1002 | RA | |
| 06:43 UTC | 59 | 55.4 | 100° 9 kt | 1001.4 | VCTS -RA | |
| 06:53 UTC | 59 | 55 | 80° 5 kt | 1001.4 | ||
| 07:03 UTC | 60.8 | 55.4 | 290° 3 kt | 1002.4 | VCTS | |
| 07:16 UTC | 59 | 55.4 | 210° 4 kt | 1003 | +TSRA BR | |
| 07:23 UTC | 60.8 | 55.4 | 200° 9 kt | 15 | 1002.7 | TSRA |
| 07:32 UTC | 60.8 | 55.4 | 200° 8 kt | 1002.7 | VCTS -RA | |
| 07:44 UTC | 60.8 | 53.6 | 170° 9 kt | 1002 | VCTS | |
| 07:53 UTC | 59 | 54 | 190° 7 kt | 1002.4 | TS | |
| 08:05 UTC | 57.2 | 53.6 | 200° 12 kt | 16 | 1003 | +TSRA BR |
| 08:18 UTC | 57.2 | 53.6 | 170° 3 kt | 1002 | -TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the touchdown began at 06:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 04:33 UTC | TORNADO | 4 Se Pawnee | Pawnee, OK | RADAR INDICATED TORNADO COMPLETELY DESTROYED A BARN. PRODUCED SIGNIFICANT DAMAGE TO A NURSERY AND TREES. LOCATION OF SITE DESCRIBED TO BE AT 349150 E 0500 RD. EAST SIDE OF INTERSECTION AT HIGHWAY 18 AND E 0500 RD. NE AND |
| 06:33 UTC | TORNADO | 4 Se Pawnee | Pawnee, OK | RADAR INDICATED TORNADO COMPLETELY DESTROYED A BARN. PRODUCED SIGNIFICANT DAMAGE TO A NURSERY AND TREES. LOCATION OF SITE DESCRIBED TO BE AT 349150 E 0500 RD. EAST SIDE OF INTERSECTION AT HIGHWAY 18 AND E 0500 RD. NE AND |
| 07:07 UTC | HAIL 0.88 | 10 E Drumright | Creek, OK | |
| 07:45 UTC | HAIL 1 | 1 Se Mulhall | Logan, OK | PEA TO QUARTER HAIL |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of March 24, 2009
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 24 | 11:10 PM CDT | EF1 | Jackson Parish, LA | 1.1 | 80 | $500,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.